Alert archive / Alabama / Special Weather Statements in 2013

Special Weather Statement, NWS Birmingham, AL

August 7, 2013Clay County, Cleburne County, Randolph County, Alabama

NWS Birmingham, AL issued this special weather statement at Aug 7, 2013, 6:39 PM CDT for Clay County, Cleburne County, Randolph County, Alabama. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2013, 6:39 PM CDT (23:39 UTC)
Expired
Aug 7, 2013, 7:30 PM CDT
In force
51 min
Issued by
NWS Birmingham, AL

Counties Clay County, AL, Cleburne County, AL, Randolph County, AL

The radar

The Birmingham radar (KBMX), 93 km from the middle of the area, began a volume at 23:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 11.7 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2013-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1157 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2013-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1157 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
675 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

993 
WWUS84 KBMX 072339
SPSBMX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
639 PM CDT WED AUG 7 2013

ALZ019-021-027>029-080030-
CALHOUN AL-CLAY AL-CLEBURNE AL-RANDOLPH AL-TALLADEGA AL-
639 PM CDT WED AUG 7 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TALLADEGA...NORTHERN
RANDOLPH...CLEBURNE...NORTHERN CLAY AND SOUTHERN CALHOUN COUNTIES
UNTIL 730 PM CDT...

AT 636 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES EAST OF ABERNATHY
TO 6 MILES EAST OF FORT MCCLELLAN TO BYNUM...AND MOVING SOUTH AT 10
MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE
STORMS...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  HEFLIN...
  OXFORD...
  LINEVILLE...
  WEDOWEE...
  ASHLAND...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3325 8607 3337 8609 3366 8609 3368 8611
      3379 8571 3372 8534 3327 8526
TIME...MOT...LOC 2340Z 344DEG 9KT 3363 8530 3369 8568
          3361 8599

$$

56

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Aug 7, 3:10 PM CDT, 3 hours 29 minutes earlier.

Area forecast discussion, Aug 7, 3:10 PM CDT, 3 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
310 PM CDT WED AUG 7 2013

.DISCUSSION...

THUNDERSTORMS HAVE FORMED THIS AFTERNOON ACROSS NORTH ALABAMA
NORTHEAST MISSISSIPPI ALONG AN OUTFLOW BOUNDARY FROM EARLY
MORNING STORMS THAT AFFECTED MISSOURI. THESE STORMS WILL PROGRESS
SOUTHWARD ACROSS CENTRAL ALABAMA THROUGH THE LATE AFTERNOON INTO
THE EVENING HOURS AROUND THE PERIPHERY OF A RIDGE TO OUR WEST.
SOME STRONG STORMS WITH GUSTY WINDS BELOW SEVERE LIMITS ARE
EXPECTED...BUT AN ISOLATED SEVERE GUST CANNOT BE RULED OUT AS THIS
ACTIVITY CONTINUES TO ORGANIZE.

HIGHER THAN NORMAL RAIN CHANCES WILL CONTINUE FOR THURSDAY AS
ABUNDANT MOISTURE AND A WEAKNESS IN THE RIDGE PERSISTS ACROSS THE
REGION. A SIMILAR PATTERN OF DAILY AFTERNOON AND EVENING SHOWERS
AND STORMS WITH NEAR NORMAL TEMPERATURES SHOULD UNFOLD THROUGH AT
LEAST DAY 7 AS WE REMAIN IN A STAGNANT WEATHER PATTERN WITH NO
WELL-DEFINED FRONTAL SYSTEMS.

87/GRANTHAM

&&

.AVIATION...
18Z TAF DISCUSSION.

CUMULUS FIELD A LITTLE SLOW TO FORM TODAY BUT BEGINNING TO GET
GOING. STARTING TO GET SOME WIDELY SCATTERED SHRA ACROSS C AL BUT
NO LIGHTNING RETURNS SHOWING UP JUST YET. MUCH MORE WIDESPREAD AND
STRONGER CONVECTION OVER NRN MS/C TN AND OVER GA. THIS IS EXPECTED
TO SPREAD INTO C AL THIS AFTERNOON AS SHORTWAVES AND THUS
DEVELOPING CONVECTION IS EXPECTED AROUND PERIPHERY OF UPPER RIDGE
OVER TX-MS THANKS TO NW FLOW. SOME STORMS COULD GET STRONG THIS
AFTERNOON. HAVE STAIR STEPPED VCTS BASED ON POSSIBLE TIMING BUT
NOT CONFIDENT ENOUGH TO PUT TSRA IN PREVAILING AS OF NOW. ROUGH
ESTIMATE ON POSSIBLE FOG TONIGHT BUT WAITING TO SEE WHERE BETTER
RAINFALL ENDS UP TO BEST FOG CHANCES.

08/MK

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     72  88  72  88  72 /  40  60  40  60  30
ANNISTON    72  90  72  89  72 /  40  60  40  60  30
BIRMINGHAM  73  90  73  89  73 /  40  60  40  60  30
TUSCALOOSA  74  93  74  92  74 /  40  60  40  60  30
CALERA      73  91  73  90  73 /  40  60  40  60  30
AUBURN      71  90  71  89  71 /  40  60  40  60  30
MONTGOMERY  73  93  73  92  73 /  40  60  40  60  30
TROY        72  92  72  90  72 /  40  60  40  60  30

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

87/08
Hazardous weather outlook, Aug 7, 12:55 PM CDT, 5 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1255 PM CDT WED AUG 7 2013

ALZ011>015-017>050-081755-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
1255 PM CDT WED AUG 7 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED AREAS OF DAMAGING WINDS GREATER THAN 60 MPH AND HEAVY
RAINFALL WILL BE POSSIBLE ACROSS ALL OF CENTRAL ALABAMA THROUGH 8 PM.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE
NEEDED THIS AFTERNOON.

08

In the hours before

Special weather statement, Aug 7, 5:45 PM CDT, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
545 PM CDT WED AUG 7 2013

ALZ011-072330-
MARION AL-
545 PM CDT WED AUG 7 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MARION COUNTY UNTIL 630
PM CDT...

AT 540 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM 6 MILES NORTH OF HAMILTON...MOVING EAST AT 15 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  HACKLEBURG...
  BRINN...
  LAKE BUTTAHATCHEE...
  PEARCES MILL...
  TESSNER...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3431 8786 3431 8764 3413 8763 3409 8764
      3416 8805 3432 8803 3432 8790 3432 8786
TIME...MOT...LOC 2245Z 278DEG 12KT 3423 8793

56
Local storm report, Aug 7, 5:52 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
552 PM CDT WED AUG 07 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0552 PM     LIGHTNING        VESTAVIA HILLS          33.43N 86.79W
08/07/2013                   JEFFERSON          AL   PUBLIC

            HOME CAUGHT FIRE DUE TO LIGHTNING STRIKE AND HAS BURNED
            DOWN.

&&

LINHARES
Special weather statement, Aug 7, 6:02 PM CDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
602 PM CDT WED AUG 7 2013

ALZ019-026-027-072345-
CALHOUN AL-ST. CLAIR AL-TALLADEGA AL-
602 PM CDT WED AUG 7 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TALLADEGA...EASTERN
ST. CLAIR AND SOUTHWESTERN CALHOUN COUNTIES UNTIL 645 PM CDT...

AT 600 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM 6 MILES SOUTHEAST OF RAGLAND...OR 12 MILES WEST OF COBB
TOWN...MOVING SOUTH AT 10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  HONDA MANUFACTURING OF ALABAMA...
  TALLADEGA MUNICIPAL AIRPORT...
  TALLADEGA SUPERSPEEDWAY...
  LINCOLN...
  BYNUM...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3354 8589 3351 8618 3378 8619 3378 8596
TIME...MOT...LOC 2302Z 357DEG 7KT 3369 8607

56
Special weather statement, Aug 7, 6:22 PM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
622 PM CDT WED AUG 7 2013

ALZ024-080000-
JEFFERSON AL-
622 PM CDT WED AUG 7 2013

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN JEFFERSON COUNTY UNTIL
700 PM CDT...

AT 618 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR MAYTOWN...OR 10 MILES SOUTH OF DORA...MOVING
SOUTHEAST AT 5 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  FAIRFIELD...
  HUEYTOWN...
  GRAYSVILLE...
  CARDIFF...
  MAYTOWN...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3359 8675 3338 8697 3357 8719 3363 8714
      3363 8710 3366 8709 3366 8706 3368 8706
      3369 8704 3372 8704 3374 8703
TIME...MOT...LOC 2322Z 308DEG 4KT 3359 8703

56
Special weather statement, Aug 7, 6:35 PM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
635 PM CDT WED AUG 7 2013

ALZ026-027-080015-
ST. CLAIR AL-TALLADEGA AL-
635 PM CDT WED AUG 7 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL TALLADEGA AND SOUTHERN
ST. CLAIR COUNTIES UNTIL 715 PM CDT...

AT 630 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR RIVERSIDE...OR NEAR PELL CITY...MOVING SOUTH AT 10
MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  TALLADEGA...
  COOSA ISLAND...
  ALPINE BAY RESORT...
  ALPINE...
  WINTERBORO...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3329 8604 3329 8607 3330 8612 3329 8612
      3327 8635 3363 8631 3364 8609
TIME...MOT...LOC 2335Z 359DEG 7KT 3354 8620

56
Special weather statement, Aug 7, 6:39 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
639 PM CDT WED AUG 7 2013

ALZ019-021-027>029-080030-
CALHOUN AL-CLAY AL-CLEBURNE AL-RANDOLPH AL-TALLADEGA AL-
639 PM CDT WED AUG 7 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TALLADEGA...NORTHERN
RANDOLPH...CLEBURNE...NORTHERN CLAY AND SOUTHERN CALHOUN COUNTIES
UNTIL 730 PM CDT...

AT 636 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES EAST OF ABERNATHY
TO 6 MILES EAST OF FORT MCCLELLAN TO BYNUM...AND MOVING SOUTH AT 10
MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE
STORMS...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  HEFLIN...
  OXFORD...
  LINEVILLE...
  WEDOWEE...
  ASHLAND...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3325 8607 3337 8609 3366 8609 3368 8611
      3379 8571 3372 8534 3327 8526
TIME...MOT...LOC 2340Z 344DEG 9KT 3363 8530 3369 8568
          3361 8599

56

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 4:04 PM CDTSpecial Weather StatementBMXClay41 min
Aug 7, 4:59 PM CDTFlash Flood WarningBMXJefferson, Shelby3 hr
Aug 7, 5:01 PM CDTSpecial Weather StatementBMXSt. Clair44 min
Aug 7, 5:14 PM CDTSpecial Weather StatementBMXShelby46 min
Aug 7, 5:28 PM CDTAreal Flood AdvisoryBMXBlount, Calhoun, Cherokee, Cleburne, Etowah, St. Clair62 min
Aug 7, 5:44 PM CDTSpecial Weather StatementBMXCalhoun, St. Clair46 min
Aug 7, 5:45 PM CDTSpecial Weather StatementBMXMarion45 min
Aug 7, 6:02 PM CDTSpecial Weather StatementBMXCalhoun43 min
Aug 7, 6:20 PM CDTAreal Flood AdvisoryBMXCalhoun, Cleburne, St. Clair, Talladega115 min
Aug 7, 6:22 PM CDTSpecial Weather StatementBMXJefferson38 min
Aug 7, 6:35 PM CDTSpecial Weather StatementBMXTalladega40 min
Aug 7, 6:48 PM CDTAreal Flood AdvisoryBMXJefferson, Walker3 hr

Nearby

Special Weather Statements in Alabama, 2013Every special weather statement in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.